Louisiana, 2004Flash Flood and Damaging Wind in Louisiana, July 17, 2004
July 17, 2004 · NWS JAN · 2 events in 2 counties and zones
1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $202,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 16, 10:10 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 16, 10:10 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1110 PM CDT FRI JUL 16 2004
.UPDATE...
UPDATED FORECAST TO ADD SEVERE TSTMS WATCH IN EFFECT TIL 3 AM.
STORMS DEVELOPING RAPIDLY SE AR INTO NW MS. STORMS EXPECTED TO
EVOLVE INTO AN MCS THAT WILL TRACK S/SEWD TONIGHT. ATMOSPHERE RIPE
FOR STRONG CONVECTION...ESPECIALLY IN VICNITY OF OUTFLOW BOUNDARY
THAT EXTENDS FROM SOUTHEAST AR INTO SOUTH CENTRAL MS. FORECAST
INSTABILITY...SHEAR AND HELICITY VALUES REMAIN IMPRESSIVE AS LOW
LEVEL JET INTENSIFIES TONIGHT.
&&
.MESOSCALE...ANOTHER U/L DISTURBANCE IS WAITING TO OUR NW. SPC HAS
KEPT A MOD RISK FOR MY WESTERN ZONES...WHERE EXTREMELY UNSTABLE
AIRMASS HAS REMAINED RELATIVELY PRISTINE. WITH SHEAR...INSTABILITY
AND LAPSE RATES PROGGED BY THE RUC WILL CONTINUE TO MENTION LIKELY
POPS IN THE NORTH AND CENTRAL AFTER MIDNIGHT. DAMAGING WINDS AND
HAIL ARE THE PRIMARY RISKS. REFER TO UPDATED HWOJAN FOR MORE DETAILS.
OTHERWISE...NOTHING ELSE CHANGED.
ZONES...GRIDS AND PFM ALREADY SENT.
&&
.PREV DISCUSSION...
EXPECT A ONE TWO PUNCH THROUGH SATURDAY MORNING. A SQUALL LINE IS
CURRENTLY DEVELOPING OVER NORTH MS AND SE ARK...THIS LINE WILL MOVE
SOUTHWARD INTO THE AREA. OTHER SHRA/TSRA ARE DEVELOPING ALONG A
BOUNDARY THAT EXTENDS FROM TN INTO CENTRAL AL. AN EXREMELY UNSTABLE
ATMOSPHERE WITH SFC BASED CAPES IN EXCESS OF 4000 J/KG...PW VALUES
NEAR 2 INCHES...AND DEW POINTS IN THE MID TO UPPER 70S OVER THE AREA
COMBINE FOR AN INTERESTING EVENING IN MISSISSIPPI. SEVERE WEATHER
WILL ACCOMPANY THE AFOREMENTIONED SQUALL LINE...DAMAGING WINDS AND
HAIL ARE THE PRIMARY RISKS. ANOTHER U/L DISTURBANCE...NOW LOCATED IN
KANSAS WILL PUSH INTO THE AREA OVERNIGHT BRINGING ROUND TWO OF
CONVECTION INTO THE AREA. THE ATMOSPHERE SHOULD REMAIN VERY UNSTABLE
OVERNIGHT SO AGAIN EXPECT AREAS OF DAMAGING WINDS AND HAIL WITH
THESE STORMS. WITH SUCH A MOIST ATMOSPHERE...PWS NEAR 2 INCHES AND
KIS ABOVE 35...HEAVY RAINFALL WILL BE LIKELY. WILL HIGHLIGHT PONDING
OF AREA ROADWAYS IN THE HWOJAN...HOWEVER TORRENTIAL DOWNPOURS WILL
RESULT IN FLASH FLOODING OF LOW LYING AND FLOOD PRONE AREAS.
EXPECT REDEVELOPMENT IN THE SOUTH EARLY TOMORROW AFTERNOON IN THE
SOUTHERN COUNTIES AS THE FRONTAL BOUNDARY WILL EXTEND ACROSS CENTRAL
MISSISSIPPI. EXPECT THE POSSIBILITY OF SCATTERED SEVERE IN THESE
AREAS AS THE ATMOSPHERE WILL CONTINUE TO BE VERY UNSTABLE. A LOW
LEVEL THETA-E RIDGE WILL EXTEND ACROSS THE SOUTH AND WITH DEW POINTS
THAT IN THE MID TO HIGH 70S...SFC BASED CAPES IN EXCESS OF 4000 J/KG
APPEAR LIKELY. MODELS QUICKLY MOVE THE CONVECTION OUT OF THE AREA
SATURDAY NIGHT AS UPPER LEVEL ENERGY FORCES THE FRONTALY BOUNDARY
SOUTH AND EASTWARD. EXPECT A PLEASANT DAY ON SUNDAY WITH LOWER RH
AND A LIGHT NORTH WIND.
BACK TO A TYPICAL SUMMERTIME PATTERN AFTER A BRIEF COOL DOWN ON
MONDAY. WITH SFC HIGH PRESSURE SETTLING OVER THE REGION USHERING IN
LOWER DEWPOINTS...LOW TEMPS ON MONDAY WILL BE QUITE COMFORTABLE.
HAVE DROPPED LOWS INTO THE MID 60S MOST AREAS. GFS INDICATES
INCREASED INSTABILITY ON WEDNESDAY...MOISTURE RETURN WILL BE SLOW
BUT CANNOT RULE OUT ISOLATED AFTERNOON TYPE CONVECTION. GFS
INDICATES THAT U/L ENERGY WILL BE POISED TO MOVE INTO THE AREA ON
FRIDAY...SO INCREASED POPS TO LOW END CHANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 70 87 69 89 / 60 70 30 10
MERIDIAN 70 87 69 89 / 60 70 40 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 16, 8:50 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CDT FRI JUL 16 2004
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171827-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
950 PM CDT FRI JUL 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND SATURDAY...
...THUNDERSTORMS...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS ALL OF
THE FORECAST AREA. THE MAIN RISK WITH STORMS WILL BE DAMAGING
WIND GUSTS WITH LARGE HAIL A LESSER RISK. ISOLATED TORNADOES
CANNOT BE RULED OUT ACROSS THE DELTA AREAS OF SOUTHEAST ARKANSAS
AND NORTHWEST MISSISSIPPI.
AN UPPER LEVEL WEATHER DISTURBANCE MOVING SOUTHEAST INTO THE
LOWER MISSISSIPPI VALLEY IS EXPECTED TO RESULT IN ANOTHER COMPLEX
OF THUNDERSTORMS WHICH WILL MOVE ACROSS THE REGION OVERNIGHT
TONIGHT. WIND SHEAR ACROSS THE REGION IS EXPECTED TO BE
UNUSUALLY STRONG FOR JULY. COMBINED WITH THE VERY UNSTABLE
AIR...THIS MEANS THAT A SIGNIFICANT SEVERE WEATHER POTENTIAL
EXISTS WITH THE POSSIBILITY OF DAMAGING WINDS FOR THE ENTIRE
AREA. THE HIGHEST RISK FOR SEVERE WEATHER...AND THE POSSIBILITY
OF NUMEROUS REPORTS OF DAMAGING WIND...TONIGHT SHOULD BE IN AREAS
ALONG AND WEST OF INTERSTATE 55.
THE RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE REGION INTO
SATURDAY EVENING AS ONE OR TWO ADDITIONAL COMPLEXES OF
THUNDERSTORMS WILL MOVE SOUTH ACROSS THE REGION. DAMAGING WINDS
AND HAIL WILL REMAIN THE PRIMARY THREATS.
...FLOODING...
A VERY MOIST AND UNSTABLE AIRMASS WILL BE FAVORABLE FOR
THUNDERSTORMS WITH VERY HEAVY RAIN TONIGHT THROUGH SATURDAY.
WHILE MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE
PROGRESSIVE...UNIDIRECTIONAL UPPER LEVEL WIND FIELDS WILL SUPPORT
STORMS MOVING REPEATEDLY OVER THE SAME LOCATION. LOCALIZED HOURLY
RAINFALL AMOUNTS OF TWO OR THREE INCHES WILL BE POSSIBLE AND
COULD RESULT IN MINOR FLOODING. ADDITIONALLY...THE TORRENTIAL
RATE OF RAINFALL COULD RESULT IN BRIEF FLASH FLOODING OF LOW
LYING AND FLOOD PRONE AREAS AS LINES OF STORMS MOVE THROUGH.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...
...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...
THE ACTIVE WEATHER WILL CONTINUE SATURDAY AS THE STRONG COLD
FRONT PUSHES SLOWLY SOUTH ACROSS THE OUTLOOK AREA. ONCE
AGAIN...VERY MOIST AND UNSTABLE AIR ALONG AND AHEAD OF THE FRONT
WILL SUPPORT ORGANIZED THUNDERSTORM ACTIVITY AND POSSIBLE SEVERE
WEATHER. IN ADDITION...CONDITIONS WILL STILL BE FAVORABLE FOR
VERY HEAVY RAINFALL.
MUCH DRIER AIR WILL MOVE IN SATURDAY NIGHT BEHIND THE COLD FRONT.
...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...COULD BE NECESSARY AT ANY TIME FROM THIS AFTERNOON
THROUGH SATURDAY. ACTIVATION IS NOT ANTICIPATED FROM SUNDAY
THROUGH NEXT THURSDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, East Carroll
- When
- July 17, 2:50 AM CST to 2:55 AM CST
- Where
- East Carroll County, Lake Providence
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.800, -91.183
Several trees and power lines were blown down.
Flash Flood, Morehouse
- When
- July 17, 6:00 AM CST to 9:00 AM CST
- Where
- Morehouse County, Bastrop
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.820, -91.802 (the zone’s center; the record gives no point)
Four to five inches of rain fell across portions of Morehouse parish early Saturday morning. Two to three feet of water flooded nearly thirty homes. In addition to the flooded homes, numerous streets and roads were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 17, 20041 death · 1 event
- Lightning Strike in South Carolina, July 17, 2004$400,000 · 1 event
- Flash Flood in Utah, July 17, 2004$350,000 · 1 event
- Tornadoes in North Carolina, July 17, 2004$80,000 · F1 · 2 events
- Wildfire in California, July 17 to 20, 20041 injured · $164,000 · 1 event
- Flash Flood in Pennsylvania, July 17, 2004$100,000 · 1 event
- Flash Flood in New York, July 17, 2004$40,000 · 1 event
- Damaging Wind in Texas, July 17, 2004$40,000 · 50 kt wind · 1 event
- Damaging Wind in Tennessee, July 17, 2004$30,000 · 65 kt wind · 1 event
- Flash Flood in North Carolina, July 17, 2004$25,000 · 1 event
- Damaging Wind in Tennessee, July 17, 2004$20,000 · 60 kt wind · 1 event
- Damaging Wind in North Carolina, July 17, 2004$20,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410534, 5410533.